Mississippi, 2021

Damaging Wind in Mississippi, July 10, 2021

July 10, 2021 · NWS MEG · 1 event in 1 county or zone

Thunderstorms developed due to surface heating across the Mid-South during the afternoon hours on July 10, 2021. Isolated wind damage occurred across Northeast Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Thunderstorms developed due to surface heating across the Mid-South during the afternoon hours on July 10, 2021. Isolated wind damage occurred across Northeast Mississippi.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 10, 1:48 PM CST, 2 hours 47 minutes earlier.

Area forecast discussion, Jul 10, 1:48 PM CST, 2 hours 47 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
248 PM CDT Sat Jul 10 2021

.DISCUSSION...
Diurnal thunderstorms are popping up across the area this afternoon.
Farther north, ahead of a shortwave which is forecast to dive south
into the mid-section of the country and close off on Sunday/Monday,
more organized convection is expected to develop. This upper level
feature is expected to push a line of thunderstorms into our area
this evening spreading southward overnight.  A slight risk of severe
weather is forecast with these storms over about the north half of
our forecast area with damaging winds the main threat.

Another threat with these storms is heavy rainfall and localized
flash flooding.  A slight risk of excessive rainfall is evident for
a good portion of the area overnight through Sunday.  For now,
holding off on a flash flood watch since the storms tonight are
expected to move fairly progressively south. Additionally, on Sunday
it remains difficult to pinpoint where the boundary will eventually
end up resulting in a focus for potential heavy rainfall on Sunday.
Nevertheless, there is a continued risk for localized flash
flooding.

The upper level low is the dominate feature in our weather into
early next week.  Temperatures will respond with below average
readings through Tuesday before the low lifts out. In the wake of
the upper low more normal temperature readings and a continued
diurnal threat for storms. Later in the period another shortwave
swings through in the westerly flow and pushes another front into
the area.

The overall pattern through the period does not favor prolonged
above average temperatures in our forecast area.  This is due to a
strong upper high over the mountain west and a general trough over
the middle of the country.

 Belles

&&

.AVIATION...
18z TAFS

Winds will remain southwest 8-12kt through the 24-30 TAF cycle.
Gusts to around 20kt should subside after sunset.

Scattered showers and thunderstorms are expected to develop over
the next hour or two as temperatures warm through the middle 80s.
Diurnal driven showers/storms should diminish in coverage and
intensity after sunset.

A line of more organized showers and thunderstorms is expected to
sweep across the Midsouth overnight. Prevailing rain is expected
at all sites for several hours. Tried to tempo thunderstorms for 4
hrs at all sites based on short tern high resolution guidance,
but there are significant timing differences between models. Brief
periods of gusty and variable wind along with significantly
reduced vis can be expected with any on station thunderstorms.
MVFR cigs are likely for much of the night into tomorrow.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Jul 10, 3:53 AM CST, 12 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
453 AM CDT Sat Jul 10 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-111200-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
453 AM CDT Sat Jul 10 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

A Marginal to slight risk of severe weather exists for portions of
the Mid South on today and through tonight. Clusters of storms will be
possible with a few storms being strong or severe. Gusty winds
and heavy rain will be the main threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A Marginal risk of severe weather exists for portions of
the Mid South on Sunday. Clusters of storms will be possible with
a few storms being strong or severe. Gusty winds and heavy rain
will be the main threats.

A Marginal to Slight risk of excessive rainfall exists for
portions of the Mid South on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 10, 4:30 PM CST, 5 minutes before
Special Weather Statement
National Weather Service Memphis TN
530 PM CDT Sat Jul 10 2021

MSZ004-005-009-102300-
Tippah MS-Alcorn MS-Prentiss MS-
530 PM CDT Sat Jul 10 2021

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 600 PM CDT
FOR...

Southeastern Tippah County in northeastern Mississippi...
Alcorn County in northeastern Mississippi...
Prentiss County in northeastern Mississippi...

At 530 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Jumpertown, or near
Booneville, moving east at 25 mph.

Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.

People in southeastern Tippah...Alcorn and Prentiss Counties should
monitor this storm closely.

LAT...LON 3453 8837 3455 8874 3460 8873 3460 8879
      3487 8876 3498 8840 3486 8836 3476 8837
      3474 8833
TIME...MOT...LOC 2230Z 259DEG 23KT 3468 8864

KRM

The radar

The Columbus AFB radar (KGWX), 89 km away, was scanning. The volume nearest the first event began at 22:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Prentiss

When
July 10, 4:35 PM CST to 4:45 PM CST
Where
Prentiss County, 0.6 mi E of Blackland to 2.11 mi NNE of Booneville
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
34.649, -88.659

Numerous trees down and one carport damaged in a five-mile swath from northeast of Blackland to northeast of Booneville.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2021Every state in 2021This day in weather historyWarnings in Mississippi, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 976416.